Kansas, 2024

High Wind in Kansas, November 13, 2024

November 13, 2024 · NWS ICT · 1 event in 1 county or zone

Gusty winds after a frontal passage across the region produced widespread wind gusts between 40 and 55 mph. The highest wind gust was at Russell Municipal Airport where ASOS measured a 60 mph wind gust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Gusty winds after a frontal passage across the region produced widespread wind gusts between 40 and 55 mph. The highest wind gust was at Russell Municipal Airport where ASOS measured a 60 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 13, 5:36 AM CST, 5 hours 49 minutes earlier. Its key messages:

  • Showers lingering early this morning in southeast Kansas.
  • Mild and dry Thursday through Saturday
  • Another round of beneficial precipitation late Sunday into Monday.
Area forecast discussion, Nov 13, 5:36 AM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
536 AM CST Wed Nov 13 2024

.KEY MESSAGES...

- Showers lingering early this morning in southeast Kansas.

- Mild and dry Thursday through Saturday

- Another round of beneficial precipitation late Sunday into Monday.

&&

.DISCUSSION...
Issued at 122 AM CST Wed Nov 13 2024

A mid/upper trough over northeast Colorado is progged to move
eastward along the I-80 corridor before emerging over the Middle
Mississippi Valley area tonight. Showers and thunderstorms have
already developed along the pacific front and this activity
will sweep eastward through the early morning hours likely
clearing our southeast KS counties by 15-16Z. Breezy west and
northwest winds will follow the frontal passage with some 40kt
wind gusts possible in our central Kansas counties. Wind speeds
should begin to diminish after 20Z. Seasonable temperatures are
anticipated today with highs near 60. Light winds, clear
conditions and dry air will allow seasonable temperatures
tonight with lows in the 30s.

Thu-Sat...moderating temperatures are anticipated through the period
as an upper level ridge impacts the area bringing rising
heights/increasing thickness. Highs in the low to mid 60s are
anticipated on Thu with upper 60s/near 70 expected by Sat.

Sun-Tue...Another vigorous mid/upper trough is progged to dig into
the Southwest/Northern Mexico before emerging over the Southern
Rockies late in the weekend and finally impacting the Southern and
Central Plains early in the week. This system is progged to lift
negatively tilted across the area on Monday bringing another round
of beneficial precipitation to the area. Much cooler air will arrive
in the wake of this system with below average temperatures likely
as we move towards the middle of the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 533 AM CST Wed Nov 13 2024

Scattered showers and thunderstorms will impact southeast Kansas
this morning before diminishing from west to east. Some MVFR
cigs this morning will gradually mix out with VFR anticipated
for all but far eastern Kansas where some uncertainty remains.
Gusty northwest winds with gusts around 40 kts will be possible
in central KS early this afternoon before winds gradually
diminish thereafter becoming light and westerly tonight.

&&

.FIRE WEATHER...
Issued at 122 AM CST Wed Nov 13 2024

Gusty northwest winds will combine with relative humidity in the
35 percent range driving the grassland fire danger into the
very high category for both Russell and Barton counties this
afternoon.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...MWM
FIRE WEATHER...MWM
Hazardous weather outlook, Nov 13, 7:58 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
758 AM CST Wed Nov 13 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
758 AM CST Wed Nov 13 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Lingering thunderstorms will exit far southeast Kansas by late
morning. The storms are not expected to be strong or severe.

Stronger northwest winds from late morning through the afternoon may
result in periods of very high grassland fire danger for parts of
central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance for showers and thunderstorms will return to the area on
Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
November 13, 11:25 AM CST to 11:30 AM CST
Where
Russell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A wind gust of 60 mph was measured at Russell Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224559.